LEGAL NOTICE TO THE FOLLOWING ALLNURSES SUBSCRIBERS: Pixie.RN, JustBeachyNurse, monkeyhq, duskyjewel, and LadyFree28. An Order has been issued by the United States District Court for the District of Minnesota that affects you in the case EAST COAST TEST PREP LLC v. ALLNURSES.COM, INC. Click here for more information
Would the withdrawal of nicotine show more (or less) tachycardia than say the addition of a nicotine patch?
It's been a while since this was posted, but here's my opinion.
Nicotine in and of itself can cause tachycardia, in addition to to being somewhat of a vasoconstrictor. I would hold if the rhythm is abnormal. However, another factor to consider is the extreme discomfort that someone in withdrawals is going through. Anxiety and restlessness are frequently part of it. In this patient, ativan or another anxiolytic may be indicated until the heart rate is back to "normal". Nicotine withdrawals are rough, and poorly addressed in the hospital. Maybe we need a CIWA scale for smokers!